Alert archive / Colorado / Tornado Warnings in 2006

Tornado Warning 17, NWS Denver/Boulder, CO

July 17, 2006Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 17, 2006, 7:16 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2006, 7:16 PM MDT (01:16 UTC)
Expired
Jul 17, 2006, 7:45 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 25 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2848 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 180117
TORBOU
COC001-005-180145-
/O.NEW.KBOU.TO.W.0017.060718T0116Z-060718T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES
  NORTHEAST OF STRASBURG...OR ABOUT 37 MILES EAST OF DENVER. THIS
  STORM WAS NEARLY STATIONARY.  ANOTHER POTENTIAL TORNADO WAS
  DEVELOPING ABOUT 2 MILES EAST OF COUNTRY GARDENS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STRASBURG.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3966 10425 3978 10421 3980 10428 3967 10433

$$

BARJENBRUCH
1 follow-up statement
000 
WWUS55 KBOU 180144
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
744 PM MDT MON JUL 17 2006

COC001-005-180154-
/O.EXP.KBOU.TO.W.0017.000000T0000Z-060718T0145Z/
ARAPAHOE CO-ADAMS CO-
744 PM MDT MON JUL 17 2006

...THE TORNADO WARNING FOR SOUTH CENTRAL ADAMS AND NORTH CENTRAL
ARAPAHOE COUNTIES EXPIRED AT 745 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE TORNADOES.

LAT...LON 3966 10425 3978 10421 3980 10428 3967 10433

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 17, 2:25 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 17, 2:25 PM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT MON JUL 17 2006

.SHORT TERM DISCUSSION...A BROAD UPPER LEVEL RIDGE WILL REMAIN OVER
COLORADO THROUGH TUESDAY.  PW VALUES ARE PROGGED TO CONTINUE TO
INCREASE LATE THIS AFTN AND EVENING TO AROUND 1 INCH ALONG THE FRONT
RANGE...WITH A LOW LEVEL ELY FLOW IN PLACE.  STORMS HAVE REMAINED
NEARLY STATIONARY THIS AFTN.  MID LVL CAP AND COOLER AMS IN THE
LOWER LEVELS SHUD CAP MOST OF THE TSTM POTENTIAL OVR THE NERN PLAINS
THIS EVENING...BUT DECIDED TO KEEP MNTN OF ISOLD TSTMS. AS FAR AS
THE MTNS AND FOOTHILLS ARE CONCERNED...ONGOING CONVECTION COULD AMT
IN SOME HEAVY RAIN SHOWERS LATE THIS AFTN AND EVENING.  MAIN CONCERN
WILL BE THE BURN AREAS...PARTICULARLY HAYMAN.  STORMS HOWEVER HAVE
DRIFTED AWAY FM THE BURN AREA SO FAR THIS AFTN.  AS FOR TUESDAY...
THE UPPER RIDGE WL FLATTEN SLIGHTLY ALLOWING FOR A SLGTLY BETTER WLY
FLOW ALOFT. PROGGED PW VALUES ARE STILL NEAR 1 INCH... WITH CAPES FM
1200-2200 J/KG.  MAIN QUESTION MAY AGAIN BE THE WARM MID LVL
TEMPERATURES OVER THE PLAINS AREAS.  FOR NOW WILL GO WITH SCT POPS
MTNS...WITH JUST ISOLD POPS OVER THE PLAINS.  WITH WEAK SFC TROF IN
PLACE OVR ERN CO...LOW LEVEL WINDS MAY BE SWLY.  TEMPERATURES MAY
AGAIN THREATEN TO REACH THE CENTURY MARK

.LONG TERM DISCUSSION...TUE NGT-THU...MDLS MAINTAIN A BROAD FLAT
UPR RDG OVR WRN AND CNTL U.S. THRU PRD.  THIS WILL CONT TO ALLOW
MID AND HI LVL MONSOONAL MSTR TO BE ENTRAINED IN THE CIRC AND TO
SPRD INTO THE CNTRL RCKYS.  FCST UPR AIR SOUNDINGS SHW GUD CAPES
AND ONLY SML AMTS OF CIN AND PW VALUES TO ARND 1 INCH ON PLAINS.
FOR THIS REASON WILL INCREASE POPS ACRS AREA THRU PRD.  ON THU A
CDFNT WILL MOVE S OVER THE PLAINS WHICH WILL INCRS LO LEVEL MSTR
AND CHC OF PCPN ESPCLY IN AND NR ERN FTHLLS.  FARTHR TO E COOLER
AMS AT SFC MAY KEEP AMS CAPPED...BUT WILL KEEP SML POPS FOR NOW.
LCLY HVY RAIN MAY OCCUR ON BOTH DAYS.  TEMPS WILL RECOVER ON WED
AND BE QUITE WARM AGAIN ESPCLY ON PLAINS...BUT CDFNT ON THU WILL
COOL TEMPS TO NEAR SEASONL NORMS.  WILL GENLY COMPROMISE AMONGST
MOS TEMP GDNC VALUES BUT FAVR THE COOLER NAM12 SFC TEMPS ON THU.

IN EXTENDED PRD...FRI-MON...MDLS BUILD HI AMPLITUDE UPR RDG OVER
WRN U.S. WITH W TO NWLY FLO ALF ACRS CNTRL RCKYS.  HWVR DEEP LYR
MEAN CIRC CONTS TO SHOW MONSOONAL MSTR ENTRAINED IN THIS FLO ALF
AND SPRDNG INTO FCST AREA THRU MON AS DRIER AIR FM NW IS SHUNTED
TO N AND E.  WILL THUS INCRS POPS AND AREAL COVERAGE OF LATE DAY
CONVECTION AND KEEP TEMPS AROUND SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/GARD...WFO BOULDER
Hazardous weather outlook, Jul 17, 11:12 AM MDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT MON JUL 17 2006

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEATING COMBINED WITH SOME SUBTROPICAL MOISTURE OVER THE
AREA WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS IN THE
MOUNTAINS AND FOOTHILLS.  ISOLATED THUNDERSTORMS MAY ALSO DEVELOP
OVER THE PALMER DIVIDE AND FRONT RANGE URBAN CORRIDOR LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS AS WELL.

THE THREAT OF SEVERE WEATHER IS LOW DUE TO THE WEAK FLOW ALOFT AND
WARM MID LEVEL TEMPERATURES. IF ENOUGH WARMING DOES TAKE PLACE
HOWEVER...THEN THE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY
RAINFALL.  THE HAYMAN BURN AREA WOULD BE ESPECIALLY SUSCEPTIBLE TO
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:29 PM MDTSevere Thunderstorm WarningBOULincoln61 min
Jul 17, 6:40 PM MDTSevere Thunderstorm WarningBOUArapahoe65 min
Jul 17, 8:15 PM MDTSevere Thunderstorm WarningBOUElbert60 min
Jul 17, 9:06 PM MDTSevere Thunderstorm WarningBOULincoln54 min
Jul 17, 9:24 PM MDTFlash Flood WarningBOUElbert, Lincoln3 hr

Nearby

Tornado Warnings in Colorado, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.